Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 345, NWS North Platte, NE

July 18, 2008Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2008, 8:44 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2008, 8:44 PM MDT (02:44 UTC)
Expired
Jul 18, 2008, 9:30 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 190244
SVRLBF
NEC031-161-190330-
/O.NEW.KLBF.SV.W.0345.080719T0244Z-080719T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM MDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 930 PM MDT

* AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCK HILL...OR 7 MILES SOUTHEAST OF GORDON...AND MOVING EAST AT 27
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK HILL BY 850 PM MDT...
  6 MILES SOUTH OF INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD BY 900
  PM MDT...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD AND 8 MILES SOUTH OF
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 925 PM MDT...
  9 MILES NORTH OF HIGHWAY 61 CROSSING THE SNAKE RIVER BY 930 PM
  MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4280 10153 4255 10172 4263 10230 4285 10213
TIME...MOT...LOC 0243Z 279DEG 23KT 4274 10208

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 190306
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM CDT FRI JUL 18 2008

NEC161-190315-
/O.CAN.KLBF.SV.W.0345.000000T0000Z-080719T0330Z/
SHERIDAN NE-
905 PM MDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHERIDAN COUNTY
IS CANCELLED...

AT 905 PM MDT...THE STORM THAT PROMPTED THE WARNING HAD MOVED EAST 
OUT OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4284 10204 4284 10199 4283 10198 4284 10194
      4283 10191 4280 10153 4255 10172 4260 10206
      4285 10207 4285 10205
TIME...MOT...LOC 0305Z 275DEG 32KT 4273 10185

$$

NEC031-190330-
/O.CON.KLBF.SV.W.0345.000000T0000Z-080719T0330Z/
CHERRY NE-
905 PM MDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...OR 16 MILES
EAST OF GORDON...MOVING EAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD AND 6 MILES SOUTH OF
  HIGHWAY 61 CROSSING THE NIOBRARA RIVER BY 915 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4284 10204 4284 10199 4283 10198 4284 10194
      4283 10191 4280 10153 4255 10172 4260 10206
      4285 10207 4285 10205
TIME...MOT...LOC 0305Z 275DEG 32KT 4273 10185

$$

JWS
000 
WWUS53 KLBF 190330
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM CDT FRI JUL 18 2008

NEC031-190338-
/O.EXP.KLBF.SV.W.0345.000000T0000Z-080719T0330Z/
CHERRY NE-
928 PM MDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 1030 PM CDT/930 PM MDT/...

AT 928 PM MDT...DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED 
THE WARNING HAD WEAKENED BELOW SEVERE LIMITS. HOWEVER...STRONG 
THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN AND GUSTY WINDS 
TO 40 MPH WILL CONTINUE MOVING ACROSS NORTHERN CHERRY COUNTY THROUGH 
MIDNIGHT CDT (11 PM MDT).

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
SATURDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4284 10204 4284 10199 4283 10198 4284 10194
      4283 10191 4280 10153 4255 10172 4260 10206
      4285 10207 4285 10205
TIME...MOT...LOC 0328Z 275DEG 32KT 4271 10157

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:38 PM MDT, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 1:38 PM MDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT FRI JUL 18 2008

.DISCUSSION...
THE FCST FOR TONIGHT AND SATURDAY IS GETTING INTERESTING. WATER VAPOR
CLEARLY SHOWS A SIGNIFICANT SUBTROPICAL DISTURBANCE OVER THE CENTRAL
ROCKIES MOVING NORTHEAST TOWARD NEB. TIMING TOOLS BRING THIS FEATURE
ACROSS THE FCST AREA LATE TONIGHT OR SATURDAY MORNING. NONE OF THE
MODELS ACKNOWLEDGE THIS FEATURE AND THIS HAS BEEN A PROBLEM OF LATE.
THE NAM12 12Z RUN FOR EXAMPLE WAS OBLIVIOUS TO THE MCS WHICH WORKED
OVER THE NCNTL ZONES TODAY. THIS SYSTEM HAS REINFORCED THE WEAK COLD
FRONT CURRENTLY OVER CNTL ZONES THIS AFTN. IF THIS FRONT IS ABLE TO
MAINTAIN POSITION TONIGHT...IT WOULD PROVIDE EXCELLENT FOCUS FOR
THUNDERSTORMS TONIGHT AND SATURDAY MORNING. GRIDS HAVE BEEN MANUALLY
ADJUSTED FOR STORMS TONIGHT THROUGH SATURDAY AFTN UNTIL WE ARE SURE
THIS DISTURBANCE HAS EXITED THE AREA.

SUNDAY AND MONDAY...BLENDED SOLNS OF THE GFS AND NAM12 ARE DRY
WITH HIGH TEMPERATURES IN THE 90S. POPS HAVE BEEN MANUALLY ADJUSTED
UPWARD AS A WEAK COLD FRONT IS EXPECTED TO WAIVER NORTH AND SOUTH
ACROSS S DAKOTA AND NEB PROVIDING FOCUS FOR STORM DEVELOPMENT. THE
ATM WILL REMAIN HEAVILY INFLUENCED BY SUBTROPICAL MOISTURE.

DURING THIS TIME...THE THREAT OF SEVERE THUNDERSTORMS APPEAR
RELATIVELY LOW GIVEN WINDS ALOFT ARE FAIRLY LIGHT. SPC
NONETHELESS HAS OUTLOOKED PARTS OF THE FCST AREA TONIGHT THROUGH
SUNDAY FOR SEVERE WEATHER.

TUESDAY THROUGH FRIDAY...THE TROPICS REMAIN VERY ACTIVE AS A
SERIES OF TROPICAL DISTURBANCES WILL MOVE EAST THROUGH THE
CARIBBEAN...GULF OF MEXICO AND EASTERN PACIFIC AND BECOME PARTIALLY
ENTRAINED IN A SUBTROPICAL RIDGE COVERING THE CNTL AND WRN U.S.. A
PERSISTENT TROF OVER THE NRN PACIFIC IS EXPECTED TO FACILITATE
MOISTURE ENTRAINMENT IN THE RIDGE OVER THE U.S. THIS IS A TEXT-BOOK
LATE SUMMER RAINFALL PATTERN WHICH APPEARS TO HAVE STARTED WEEKS
EARLY.

AS CURRENTLY INDICATED BY SATELLITE AND FCST BY THE GFS AND ECMWF...
DEEP TROPICAL MOISTURE AND EMBEDDED SUBTROPICAL DISTURBANCES WILL
ROTATE AROUND THE WRN U.S. HIGH PRESSURE SYSTEM EVENTUALLY CROSSING
THE THE CNTL AND NRN PLAINS. PRESUMABLY...A WEAK SFC FRONT WILL
WOBBLE NORTH AND SOUTH THROUGH THE CENTRAL AND NRN PLAINS PROVIDING
FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NEB. THE HPC
PROVIDED GRIDS DID AN EXCELLENT JOB LACING THE FCST AREA WITH 20 TO
40 POPS ALMOST DAILY AND THE MAX TEMPERATURE GRIDS WITH LOWER TO MID
90S LOOKED VERY REASONABLE FOR THE MOIST ENVIRONMENT. POPS HAVE BEEN
LIMITED TO AROUND 30 PERCENT AS 40 PERCENT POPS IN THE EXTENDED
PERIODS GENERALLY IMPLIES LIKELY CHANCES FOR STORM DEVELOPMENT.

THUS THE CHANCES OF RAIN DURING THIS CRITICAL PERIOD OF THE GROWING
SEASON LOOK QUITE FAVORABLE AS THE TROPICS ARE ACTIVE AND A
PERSISTENT TROF ACROSS THE NRN PACIFIC LIFTS MOISTURE FROM THE DEEP
SOUTH NORTH ACROSS THE PLAINS.

&&

.AVIATION...
MORNING THUNDERSTORM ACTIVITY OVER NORTH CENTRAL NEBRASKA WILL
CONTINUE TO EXIT THE REGION DURING THE EARLY AFTERNOON HOURS. A COOL
AND STABLE LOW LVL AIRMASS HAS BEEN LEFT BEHIND IN THE WAKE OF THE
MORNING THUNDERSTORM COMPLEX...WHICH MAY DELAY RENEWED THUNDERSTORM
DEVELOPMENT UNTIL THE LATE AFTERNOON OR EVENING HOURS. GIVEN THE
AMOUNT OF UNCERTAINTY REGARDING DESTABILIZATION AND FOCUS FOR STORM
DEVELOPMENT...HAVE OPTED TO ONLY MENTION CB IN THE KVTN TAF. THE
MOST LIKELY SCENARIO FOR EVENING/OVERNIGHT STORMS IN NORTH CENTRAL
NEB IS FOR ACTIVITY TO DEVELOP OVER WY/SD/NEB PANHANDLE...AND THEN
MOVE EAST/SOUTHEAST TOWARD THE KVTN TERMINAL AFTER 00Z SATURDAY.
OTHERWISE...SFC WINDS WILL BEGIN TO VEER TOWARDS SOUTHEASTERLY
FRIDAY AFTERNOON...THEN SOUTH/SOUTHWEST DURING THE OVERNIGHT. A SFC
COLD FRONT IS FCST TO MOVE SOUTH ACROSS WESTERN NEB SATURDAY
MORNING...CAUSING WINDS AT KVTN TO BECOME NORTHWESTERLY BY 12-15Z.
IN ADDITION TO THE WIND SHIFT...A VERY HUMID SFC AIRMASS COMBINED
WITH A STRONG BOUNDARY LAYER CAPPING INVERSION MAY YIELD A SCT CLOUD
DECK AT 1000 FT AFTER 09Z SATURDAY AT KLBF. FUTURE TAF FCSTS MAY
NEED TO FURTHER LOWER THIS CEILING AND INCREASE THE COVERAGE TO BKN
OR OVC.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/JG
Hazardous weather outlook, Jul 18, 2:45 PM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT FRI JUL 18 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
345 PM CDT FRI JUL 18 2008 /245 PM MDT FRI JUL 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA. A WEAK OUTFLOW BOUNDARY WAS LOCATED
FROM NEAR BROKEN BOW TO MERRIMAN FRIDAY AFTERNOON...WITH
DESTABILIZATION TAKING PLACE WEST OF THIS LINE...WHILE A COOLER
AND MORE STABLE AIRMASS EXISTS TO THE EAST. UPSTREAM OF THE
CENTRAL HIGH PLAINS...AN UPPER LEVEL DISTURBANCE WAS MOVING EAST
ACROSS THE CENTRAL ROCKIES...WHILE ANOTHER DISTURBANCE WAS
APPROACHING THE NORTHERN HIGH PLAINS. THESE UPPER LEVEL WAVES ARE
EXPECTED TO AID IN THUNDERSTORM DEVELOPMENT FROM COLORADO NORTH
INTO WYOMING AND THE DAKOTAS. STORMS OVER THE DAKOTAS ARE EXPECTED
TO CONGEAL INTO A LARGE CONVECTIVE COMPLEX OVERNIGHT...AND THEN
MOVE EAST TO SOUTHEAST ACROSS THE REGION...POSSIBLY AFFECTING
PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT. OTHER STORMS OVER
WYOMING AND COLORADO MAY ENTER WESTERN NEBRASKA DURING THE EVENING
AND NIGHT TIME HOURS. A FEW OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY
ACROSS CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONTAL
BOUNDARY IS EXPECTED TO SAG SOUTH INTO NEBRASKA SATURDAY MORNING...AND
THEN BECOME STATIONARY BY SATURDAY AFTERNOON. THUNDERSTORMS MAY BE
ONGOING ALONG THE FRONT OVER NORTH CENTRAL NEBRASKA SATURDAY
MORNING...WHILE OTHER ACTIVITY MAY REDEVELOP ALONG THE BOUNDARY
SATURDAY AFTERNOON. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS...ALONG WITH THE POTENTIAL FOR HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 18, 8:05 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             6 N GORDON              42.89N 102.20W
07/18/2008  E0.75 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:25 PM MDTSevere Thunderstorm WarningLBFSheridan50 min
Jul 18, 8:07 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.